Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS Mobile, AL

May 15, 2022Escambia County, Florida

NWS Mobile, AL issued this flash flood warning at May 15, 2022, 5:28 PM CDT for Escambia County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 5:28 PM CDT (22:28 UTC)
Expired
May 15, 2022, 7:30 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Escambia County, FL

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

898 
WGUS54 KMOB 152228
FFWMOB
FLC033-160030-
/O.NEW.KMOB.FF.W.0017.220515T2228Z-220516T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
528 PM CDT Sun May 15 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Central Escambia County in northwestern Florida...

* Until 730 PM CDT.

* At 528 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen and additional rainfall amounts 
  of 1 to 2 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ferry Pass, Brent, Ensley, Olive and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3054 8729 3057 8723 3057 8722 3056 8721
      3055 8720 3055 8719 3054 8718 3048 8715
      3045 8717 3045 8731

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CGAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:55 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 15, 3:55 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Sun May 15 2022

.NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.

Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.

As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.

A low risk of rip currents remains in place through Monday. MM/25

&&

.SHORT TERM /Monday night Through Wednesday night/...Monday night
and Tuesday, an upper trough over the Southeast gets sheared as it
shifts east as an upper level shortwave trough over the Great Lakes
moves off and an upper ridge along the lee side of the Rockies
pushes east over the Plains. A weak surface cold front moves south
across the Southeast states through Tuesday night. On Monday evening
lingering convection should end by midnight, with a few showers or
storms persisting over the adjacent Gulf waters overnight. On
Tuesday, with the front moving through and with PWAT's still
generally around 1.0-1.2 inches, will probably see some isolated
to scattered convection over portions of the forecast area, but
the upper ridge building in from the west may help to limit this
somewhat. The front drops just offshore by late Tuesday night and
remains to our south through Wednesday night, with ridging surface
and aloft building over our area. Expect dry conditions for the
end of the short term period and already warm to hot temperatures
becoming even moreso by Wednesday. Lows Monday and Tuesday nights
range from the low to mid over inland areas and upper 60s to near
70 along the coast. A little warmer Wednesday night with lows
mainly in the upper 60s inland and low to mid 70s at the coast.
Highs on Tuesday around 90 to low 90s inland and mid to upper 80s
at the coast, a little warmer on Wednesday highs with in the low
to mid 90s inland but still mid to upper 80s along the coast. /12

&&

.EXTENDED TERM /Thursday Through Sunday/...General weak ridging
continues over the forecast area through Friday with little to no
rain expected through that time frame. Ridging begins to break
down from west to east over the weekend as as surface cold front
and weak upper trough moves toward and then over the region
Saturday and Sunday. Moisture gradually increases as the system
approaches from the west, and at least scattered coverages of
mainly afternoon showers and storms will return for both Saturday
and Sunday. Guidance continues to advertise temperatures well
above seasonal norms through the extended period, with lows
generally in the upper 60s to low 70s and highs in the mid 80s
along the coast, with lower to mid 90s inland. /12

&&

.MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 15, 4:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             2 S ROBERTSDALE         30.53N 87.71W
05/15/2022  M1.00 INCH       BALDWIN            AL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS HAIL RANGING FROM PEA
            TO QUARTER SIZE. ONGOING AT TIME OF REPORT.

&&

MM
Local storm report, May 15, 4:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S ROBERTSDALE         30.54N 87.71W
05/15/2022  M1.25 INCH       BALDWIN            AL   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL ON MEMPHIS
            WAY IN ROBERTSDALE, AL.

&&
Special weather statement, May 15, 4:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
458 PM CDT Sun May 15 2022

ALZ264-266-FLZ201>206-152245-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
458 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southeastern
Baldwin, western Okaloosa, Santa Rosa and Escambia Counties through
545 PM CDT...

At 455 PM CDT, National Weather Service doppler radar indicated a
cluster of strong thunderstorms 4 miles south of Pea Ridge, or 5
miles southeast of Pace, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Gulf Breeze, Goulding, Century, Bagdad,
Lillian, Myrtle Grove, Oriole Beach, Navarre, Molino, Jay and Point
Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 8744 3032 8748 3034 8742 3040 8742
      3044 8734 3045 8735 3047 8742 3044 8739
      3035 8748 3085 8757 3100 8722 3100 8678
      3040 8675 3038 8699 3037 8698 3037 8696
      3039 8685 3039 8675 3029 8747
TIME...MOT...LOC 2155Z 004DEG 6KT 3053 8710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Local storm report, May 15, 5:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     MARINE TSTM WIND 2 N FERRY PASS          30.54N 87.21W
05/15/2022  M40 MPH          ESCAMBIA           FL   MESONET

            UNIVERSITY OF WEST FLORIDA WEATHER STATION
            MEASURES WIND GUST TO 35KTS/40MPH.

&&

MM
Local storm report, May 15, 5:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
512 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             SUMMERDALE              30.49N 87.70W
05/15/2022  E1.00 INCH       BALDWIN            AL   PUBLIC

            QUARTER SIZED HAIL FELL FROM 450-458 PM AND
            RESUMED AT 507 PM.

&&
Special weather statement, May 15, 5:14 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sun May 15 2022

ALZ060-152300-
Covington AL-
514 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Covington
County through 600 PM CDT...

At 514 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over River Falls, or 5 miles northwest of
Andalusia, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 8621 3101 8662 3135 8670 3135 8669
      3137 8667 3139 8667 3140 8666 3141 8667
      3142 8667 3148 8654
TIME...MOT...LOC 2214Z 332DEG 16KT 3134 8657

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:32 PM CDTSpecial Weather StatementMOBOkaloosa43 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningMOBOkaloosa47 min
May 15, 2:47 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa43 min
May 15, 3:12 PM CDTSpecial Weather StatementMOBEscambia48 min
May 15, 3:15 PM CDTSpecial Weather StatementMOBOkaloosa30 min
May 15, 3:27 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa48 min
May 15, 3:30 PM CDTSpecial Weather StatementMOBEscambia45 min
May 15, 3:57 PM CDTSpecial Weather StatementMOBEscambia48 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa48 min
May 15, 4:32 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
May 15, 4:58 PM CDTSpecial Weather StatementMOBEscambia, Santa Rosa47 min
May 15, 5:41 PM CDTSpecial Weather StatementMOBEscambia49 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.